What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM EST, 56 minutes earlier. Its key messages:
- Strong to severe storms are expected to impact the area today. Damaging wind gusts appears to be the greatest hazardous weather threat and would most likely be associated with more organized storms...i.e. line segments and storm clusters.
- Below normal temperatures are expected Sunday through Wednesday behind a cold front passage late Saturday night.
- Showers and thunderstorms will remain possible Sunday and Monday, especially in the afternoon and early evening, with a drying trend for Tuesday into Wednesday.
Area forecast discussion, Aug 17, 12:50 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
150 PM EDT Sat Aug 17 2024
.KEY MESSAGES...
- Strong to severe storms are expected to impact the area today.
Damaging wind gusts appears to be the greatest hazardous
weather threat and would most likely be associated with more
organized storms...i.e. line segments and storm clusters.
- Below normal temperatures are expected Sunday through Wednesday
behind a cold front passage late Saturday night.
- Showers and thunderstorms will remain possible Sunday and
Monday, especially in the afternoon and early evening, with a
drying trend for Tuesday into Wednesday.
&&
.UPDATE...
Issued at 1244 PM EDT SAT AUG 17 2024
We are seeing a few storms develop mainly north of the I-64
corridor this afternoon. You can see a well defined either pre-
frontal trough or old outflow boundary on satellite this afternoon
stretching from northeast Kentucky into parts of southcentral
Kentucky and you can see associated cumulus field become more and
more agitated with time. The convective development so far has
been attached to this notable boundary and would expect this to be
the focus for convection going through the afternoon. The main
threat with stronger storms will be damaging wind gusts given the
high DCAPE values around 1000 J/kg or greater in portions of
eastern Kentucky based on the SPC mesoanalysis data. No notable
changes to the latest SPC outlook and seems reasonable given the
overall trends seen in the CAMs and various guidance. No big
changes needed to the short term, but did make some minor
adjustments to PoP to better match the latest trends.
UPDATE Issued at 1036 AM EDT SAT AUG 17 2024
We are seeing mix of sun and clouds this morning, with some
lingering low clouds in parts of the area. Given this adjusted
sky grids toward the CONSMOS guidance which seemed to be handling
this idea the best. Outside this did lean towards the CONsShort
for PoPs given it had the better trend this morning so far, but
the short term guidance has been struggling to have any run-to-run
consistency, with regards to convective trends this afternoon and
evening. Overall no big changes in 8AM SPC outlook and seems
reasonable given little has changed trend wise. Right now, it
looks like window for severe weather seems to be between 2 PM and
9 PM local time, but will see how this trends through the day and
with next SPC update. Outside this overall minor changes to the
rest of the forecast.
UPDATE Issued at 659 AM EDT SAT AUG 17 2024
Area webcams and a couple incoming COOP reports indicate that
visibilities are improving at the surface, and much of the fog
appears to be lifting across the area. Consequently allowed the
special weather statement to expire and this early morning update
is mainly to bring forecast products in agreement with current
trends. Otherwise, grids were in good shape. No other changes to
the forecast package at this time.
&&
.SHORT TERM...(Today through Sunday)
Issued at 448 AM EDT SAT AUG 17 2024
Aloft, low over the Great Lakes Region will spin its way from
Lake Superior to Lake Erie/Ontario during the short term. Two
short wave disturbances will be rotating around the southern
periphery of the trough early in the period as the low slides
southeastward. The first is expected to pass through the
Commonwealth very early in the period, while the second of the two
short waves drops southeast into the Ohio Valley later this
evening. Recent model guidance has been somewhat inconsistent with
the evolution of sensible weather, putting into question the
exact amount and timing of convection each wave will generate
across the area.
Overall, the bulk of guidance suggests at least two general
rounds of precipitation today. Earlier solutions had convection
firing across eastern Kentucky during the morning, but trends
delay the start of convection until mid-day or just after. The
second round has been more consistent and transits our forecast
area this evening. Thinking is today's rainfall may be broken up
in several rounds, similar to Friday, where segments of organized
convection transit different portions of the area at various times
through the afternoon and evening.
Based on some of the latest CAM solutions, the best bulk shear is
found across our southern zones Saturday, but is marginal at
30-35 kts. Better environmental shear (35-45 kts) develops by late
afternoon into this evening. The best instability is realized
during the daylight hours with heating, with MLCAPE climbing to
1500-2500 J/kg...with greater CAPE centered more across our
southwestern zones. Wind fields aloft could be more favorable with
H500 and H850 winds averaging less than 35 kts over eastern
Kentucky. In addition, the best diffluent flow aloft is earlier in
the day. Low level lapse rates appear strong (7-8C/km+), but mid
level lapse rates are relatively weak (~ 5C/kg). Overall have
definitely seen more impressive storm environments. But SPC does
have the area within a marginal to slight risk today.
Consequently, strong storms could be possible, and a few storms
producing severe weather can not be ruled out. If analysis of the
storm environment is accurate, damaging wind gusts would be the
greatest hazardous weather threat and would most likely be
associated with more organized storms...i.e. line segments and
storm clusters. Without steeper lapse rates aloft and other more
favorable storm environmental parameters, feel the hail threat
will be minimal.
A third short wave rounds the bottom of the trough by Sunday.
Forecast soundings show ample instability across the area with
MLCAPES climbing to between 1000-1500 J/kg during peak heating of
the afternoon. However, bulk shear is around 15 kts or less, which
is not favorable for organized convection. Interestingly, the NBM
blend continues to advertise a consistently high 80-90% PoP for
Sunday; quite high considering the nature of convection will be
strongly driven by diurnal heating...instability showers and
thunderstorms. Thus while activity will be scattered, effectively
there is high probability most of the forecast area will measure.
.LONG TERM...(Sunday night through Friday)
Issued at 448 AM EDT SAT AUG 17 2024
After one last day of active weather on Monday, the upper level
low responsible for this weekend's convection will open up into
broader troughing and eject up into New England next week. In its
wake, forecast guidance places Eastern Kentucky in a regime of
generally weak meridional flow aloft. At the surface, the model
suite collectively suggests that a high pressure will push into
the Great Lakes region. Together, these features reinforce the
idea that next week's weather will be both cooler and drier than
what we have witnessed here as of late.
As hinted at above, rain chances remain in the forecast for
Monday, albeit at slightly lower values than the previous days.
With the passage of Sunday's frontal boundary, the best surface-
level support for organized convection will be removed far from
the forecast area. Thermodynamic support will also be fairly
meager, with afternoon highs only in the mid to upper 70s.
However, favorable PVA on the backside of the troughing aloft will
support scattered shower activity into the afternoon hours. The
greatest PoPs will be in our eastern tier counties, where
northwesterly flow throughout the column may locally enhance
chances on the windward side of higher terrain via orographic
lifting processes. Rain chances dwindle down during the evening
and overnight hours on Monday as dry air advection begins to
dominate and skies correspondingly clear. Overnight lows on Monday
will be in the low to mid 50s, and these cooler temperatures
foreshadow the fall-like conditions in the forecast for the much
of the work week.
Under mostly clear skies and a modified continental polar
airmass, temperatures will be below average values on Tuesday and
Wednesday. Afternoon highs will be in the mid to upper 70s, with
efficient diurnal mixing processes reducing the dewpoint and thus
the relative humidity. Overnight, expect pretty potent
ridge/valley thermal splits, with some of the deepest valleys
potentially dropping into the upper 40s on Tuesday and Wednesday
nights. Elsewhere, expect MinTs in the 50-55 range. While it will
feel great outside for much of next week, this little taste of
fall will not last forever. The surface high responsible for this
will shift east on Thursday, bringing about a shift to southerly
winds by Friday. Temperatures respond by increasing a little each
day, and highs will return to near climatological norms (mid to
upper 80s) on Friday. As the high shifts east, ridge/valley splits
will be favored in the more eastern locations for Thursday night
and perhaps additional nights. PoPs will remain below 10 percent
through the rest of the period though. Thus, with the exception of
Monday, the weather in this particular long term forecast package
will be pleasant.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 151 PM EDT SAT AUG 17 2024
We are seeing a mix of VFR and MVFR skies to start the period this
afternoon. The MVFR CIGs are variable given the in association
with the cumulus bases developing this afternoon. This will be the
story through the afternoon and evening as convection continues
to develop. There is a pronounced boundary noted on satellite
this afternoon and this so far has been the focus for convection
that has at times resulted in a few strong storms. These have
mostly been confined to the I-64 corridor so far, but will drift
southward through the TAF period. However, it should be noted that
some of the storms have exhibited left-moving motions to the
northeast when storms have split. Therefore, storm motions right
now will either be southeast or northeast depending on if they
happen to split. Predominately these will more in the way of
eastward and southeastward storm motions. Tonight there will be
the potential for lower CIGs and possibly Vis as we move toward
the overnight and early morning hours Sunday. There is some
uncertainty on this as some model guidance suggest more convection
would be possible later tonight. The winds will remain fairly
light and variable through much of the period, but some gustier
winds would be expected with thunderstorms and perhaps some 15
knot gust during peak mixing this afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...DJ
SHORT TERM...RAY
LONG TERM...MARCUS
AVIATION...DJ
Hazardous weather outlook, Aug 17, 9:38 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1038 AM EDT Sat Aug 17 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
1038 AM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This afternoon and tonight.
Strong to severe storms are expected to impact the area today. A few
of these storms may produce damaging wind gusts, frequent lightning,
and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible on Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Marcus/JP/DJ
In the hours before
Special weather statement, Aug 17, 11:01 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1201 PM EDT Sat Aug 17 2024
KYZ044-171630-
Fleming KY-
1201 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FLEMING COUNTY
THROUGH 1230 PM EDT...
At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, or 7 miles north of Flemingsburg, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flemingsburg, Wallingford, Foxport, Mount Carmel, and Flemingsburg
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 8363 3850 8362 3849 8359 3844 8357
3844 8358 3841 8352 3840 8348 3838 8345
3837 8346 3836 8346 3836 8349 3846 8385
3852 8364
TIME...MOT...LOC 1601Z 282DEG 30KT 3853 8373
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, Aug 17, 11:54 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1254 PM EDT Sat Aug 17 2024
KYZ044-050-051-171730-
Montgomery KY-Bath KY-Fleming KY-
1254 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND CENTRAL FLEMING COUNTIES THROUGH 130 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sideview, or 9 miles northwest of Mount Sterling, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Owingsville, Marshall, Sharpsburg, Judy, Reynoldsville, Wyoming,
Sideview, Peasticks, Craigs, Flat Creek, Tilton, Odessa, Bourbon
Furnace, Pebble, Slate Valley, Sherburne, Bethel, Stoops, and Oakley.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
116 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 8365 3808 8406 3811 8408 3813 8407
3817 8399 3819 8398 3832 8384 3832 8385
3834 8384 3837 8375
TIME...MOT...LOC 1653Z 252DEG 25KT 3816 8406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, Aug 17, 12:27 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
127 PM EDT Sat Aug 17 2024
KYZ044-050>052-171800-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
127 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTGOMERY...
NORTHWESTERN BATH...FLEMING AND NORTH CENTRAL ROWAN COUNTIES THROUGH
200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherburne, or 9 miles south of Flemingsburg, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flemingsburg, Owingsville, Sharpsburg, Pecks Ridge, Reynoldsville,
Wyoming, Flat Creek, Odessa, Pebble, Slate Valley, Muses Mills,
Wallingford, Bethel, Foxport, Stoops, Oakley, Mount Carmel, Tilton,
Ringos Mills, and Hillsboro.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
112 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 8358 3843 8358 3840 8348 3838 8345
3839 8342 3833 8337 3808 8391 3818 8399
3832 8384 3836 8388 3835 8390 3837 8390
3836 8391 3837 8391 3852 8363
TIME...MOT...LOC 1726Z 238DEG 26KT 3830 8378
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, Aug 17, 1:30 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
230 PM EDT Sat Aug 17 2024
KYZ050>052-059-060-171900-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Powell KY-
230 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POWELL...
MONTGOMERY...SOUTHEASTERN BATH...NORTHERN MENIFEE AND SOUTHWESTERN
ROWAN COUNTIES THROUGH 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camargo, or near Mount Sterling, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Sterling, Owingsville, Frenchburg, Marshall, Jeffersonville,
Camargo, Salt Lick, Clay Lick, Means, Ramey, Levee, Preston,
Cornwell, Peasticks, Rothwell, Walkers Crossing, Olympia Springs,
Cedar Groves, Moore's Ferry, and Coons Station.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
109 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 8348 3789 8392 3807 8399 3819 8365
3817 8364 3819 8363 3821 8358
TIME...MOT...LOC 1830Z 253DEG 22KT 3801 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211836, 1211841, 1211847, 1211850, 1212477, 1211851, 1211852, 1211853, 1211854, 1211859, 1211864, 1211866, 1211874, 1211880, 1211884, 1211886, 1211893, 1211897, 1211903, 1211913, 1211923, 1211927, 1211962, 1211977, 1211983, 1212409, 1212413, 1212417, 1212451, 1212475.